Texas, 2021

High Wind in Texas, February 3 to 4, 2021

February 3 to 4, 2021 · NWS MAF · 2 events in 2 counties and zones

A broad upper level trough moved across the north central United States. Strong winds from the jet stream on the south side of the trough mixed into the higher elevations of the Guadalupe Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A broad upper level trough moved across the north central United States. Strong winds from the jet stream on the south side of the trough mixed into the higher elevations of the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 3, 5:13 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Feb 3, 5:13 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
513 PM CST Wed Feb 3 2021

.DISCUSSION...

Please see the 00z aviation discussion below.

&&

.AVIATION...
Prevailing VFR through the period. Breezy W/SW flow continuing
overnight with a slight relax in the morning as weak inversion
development will delay the onset of winds again after sunrise.
Pre-frontal gradient will increase over the late-AM through the
afternoon with gusty W to eventually WNW flow ahead of the cold
front to the north. Front will pass through KMAF first with KHOB
towards the end of the TAF cycle with potential for earlier than
currently progged pending high pressure strength to the north.

&&

.PREV DISCUSSION... /issued 224 PM CST Wed Feb 3 2021/

DISCUSSION...

Upper level ridging with southwesterly surface flow is bringing
warmer temperatures to West Texas and SE New Mexico. This
afternoon will be the warmest of the week with much of the region
breaking into the 80s. The record daily high temperatures for
Midland International Air & Space Port is 80, which was set back
in 1988. If high clouds do not hinder our temperatures this
afternoon, we may set a new record. Overnight, temperatures will
remain warm, sitting nearly 20 degrees above normal. A trough
currently over the West Coast will move across the Plains on
Thursday, pulling down very cold air from Canada. A polar front
associated with this trough will sweep down through the region on
Thursday, but the coldest air will stay well to the NE of Texas.
Temperatures Thursday afternoon will be cooler than Wednesday but
still well above average, with highs in the 60s and 70s for most
of the region. High winds will be possible in the Guadalupe and
Delaware Mountains on Thursday with the passage of this front,
although guidance keeps wind speeds just under high wind criteria.
Will hold off on issuing a high wind watch for now.

Lows Thursday night will drop into the 30s and highs on Friday
will be near normal in the 60s. Cold air will continue to try to
make it into West Texas through the weekend but southwesterly flow
will continue to push it back out. It will be a beautiful weekend
with temperatures on Saturday in the 60s and southwesterly flow
warming up temperatures on Sunday to the 60s and 70s. The next
strong cold front will push through early Monday, and temperatures
next week will drop to well below normal, with the NE Permian
Basin potentially seeing highs in the 40s by Tuesday.
Unfortunately, chances for precipitation in the foreseeable future
remain low.

-Zuber

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     53  69  35  63 /   0   0   0   0
Carlsbad                       51  70  33  66 /   0   0   0   0
Dryden                         54  83  45  70 /   0   0   0   0
Fort Stockton                  56  77  39  66 /   0   0   0   0
Guadalupe Pass                 48  64  35  56 /   0   0   0   0
Hobbs                          50  63  31  60 /   0   0   0   0
Marfa                          43  70  32  64 /   0   0   0   0
Midland Intl Airport           52  68  34  63 /   0   0   0   0
Odessa                         52  68  34  64 /   0   0   0   0
Wink                           52  75  35  66 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

87
Hazardous weather outlook, Feb 3, 1:09 PM CST, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
109 PM CST Wed Feb 3 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-041915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
109 PM CST Wed Feb 3 2021 /1209 PM MST Wed Feb 3 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains Above 7000 Feet

When
February 3, 6:30 PM CST to February 4, 7:30 AM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
February 3, 7:52 PM CST to February 4, 4:52 AM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946160, 946161.